The drug is a deadly cocktail of opiates that can cause an overdose within minutes, and its presence has caused concern for public health officials and drug users alike. As the opioid crisis persists in the US, it is important to stay informed of the real risks that are out there and the steps that can be taken to avoid them. Our heroin rehab in Massachusetts explores the facts and dangers of purple heroin.
What Is Purple Heroin?
Purple heroin is an illegal drug that is sold by dealers. The drug typically contains a mix of heroin, OxyContin, and carfentanil or fentanyl.1 The last two ingredients are especially dangerous, as they are hundreds of times more potent than morphine and can cause a deadly overdose within minutes. Carfentanil is an opioid that is 100 times stronger than fentanyl, while fentanyl is 100 times more powerful than morphine. Typically, carfentanil is used by veterinarians to treat elephants or other large animals.2
It gets its name from its infamously purple color, although some have reported the drug to be a grayish color. It can also be produced as a powder or crystallized. Other substances that have been reported to be in its makeup include acetaminophen and Brorphine. The latter substance is a member of the opioid chemical family. It is a research molecule, and its effects are comparable to those of heroin or morphine, as well as other opioids. However, brorphine is not licensed for medical usage and is regarded as unlawful in many jurisdictions due to its misuse potential and lack of safety evidence. Drugs such as purple heroin are increasing overdose dangers. Overcome the dangers of physical dependence and withdrawal with our Banyan rehab drug detox partnership in Massachusetts.
Purple Heroin Side Effects
The usage of purple heroin can result in severe physical and psychological dependence. Due to their elevated levels of addiction, users of heroin and other opioids may find it difficult to stop using them, despite the damage they do to their lives. The vicious cycle of addiction can seriously harm a person's social life, career, and general health.
Additionally, abusing purple heroin can be harmful to a person's health. Long-term use can harm the liver and cause cardiac and breathing problems. Due to the use of shared needles, injecting the substance increases the risk of acquiring illnesses like HIV or hepatitis.
Opioid misuse is frequently accompanied by mental health issues, such as sadness and anxiety, which makes the difficulties faced by those who become addicted to purple heroin much more difficult. In general, purple heroin's effects highlight the essential need for extensive drug misuse prevention, intervention, and treatment initiatives to protect the public's health and well-being.
What Does Purple Heroin Overdose Look Like?
Someone who is overdosing on purple heroin will have some overdose symptoms that are similar to other opioid overdose situations. When someone is overdosing on purple heroin, they may exhibit symptoms such as:
- Blue nails or lips
- Confusion, lethargy
- Snoring or choking sounds
- Difficulty staying alert
- Weakened or absent breathing
As with other opioid overdoses, Narcan may help reverse the effects of an overdose. But because purp has such a strong mix of dangerous drugs, a person may need several doses of Narcan before they are revived. Always call 911 if you suspect someone is overdosing.
Is There Purple Heroin in the United States?
Between December 2017 and January 2018, Health Canada confirmed the presence of a new drug known as “purp”.2
While some news outlets have reported on purple heroin in The States, there are little to no reports on the increasing presence of the drug in Canada. New England’s proximity to Canada concerned many who were afraid that this deadly drug would become a problem in the future. Since then, its presence has been relatively limited, although not gone altogether. The drug was isolated during a 2022 wave of overdoses in Oneida County in New York.3 Although not as frequently abused as its opioid counterparts, this still highlights the fact that these substances can find themselves in the hands of Americans who are not careful.
Treating Heroin Addiction
Drug variations like purp show how dangerous and invasive heroin is. The safest way to avoid purp, fentanyl, and other dangerous opiates is to get sober. This is accomplished through a variety of means, including consistent therapy. We sincerely hope to empower our patients throughout the entirety of their recovery journey and will be with them every step of the way.
- Community Drug Strategy – Drug Alert
- CBC Radio Canada – Dangerous 'purple heroin' has made its way to Montreal, police document says
- Upstate Medical University - Purple heroin is a new danger on the streets of Central New York
Call 888-280-4763 to learn how our New England drug and alcohol treatment program can help you or a loved one get and stay sober.
- CBC – Dangerous 'purple heroin' has made its way to Montreal, police document says
- Community Drug Strategy – Drug Alert